Alert archive / Wisconsin / River Flood Watches in 2023
River Flood Watch 13, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood watch at Apr 19, 2023, 9:31 PM CDT for Juneau County, Wisconsin. It took effect at Apr 21, 2023, 1:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 19, 2023, 9:31 PM CDT (02:31 UTC)
- In effect from
- Apr 21, 2023, 1:00 PM CDT
- Expired
- Apr 20, 2023, 11:09 AM CDT
- In force
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Juneau County, WI
The radar
The La Crosse radar (KARX), 87 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Yellow River (WI) at Necedah (NCAW3).
- Action stage
- 12 ft
- Minor stage
- 15 ft
- Moderate stage
- 16.5 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05403000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood watch went out at Apr 19, 6:53 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Apr 19, 6:53 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 653 PM CDT Wed Apr 19 2023 .UPDATE...Tonight and Early Thursday Morning Issued at 653 PM CDT Wed Apr 19 2023 With the warm front being further south than expected, lowered the temperatures and dew points through the early overnight. Despite this, we will likely see and increase in the instability aloft overnight. CAMS still indicated 2 rounds of showers and storms moving through the region. The first round looks to move through the area between 20.05z and 20.09z. Another round moves through the area between 20.11z and 20.16z. && .DISCUSSION...(This evening through Wednesday) Issued at 345 PM CDT Wed Apr 19 2023 Key Messages: -Multiple rounds of showers and thunderstorms through Thursday morning. Some strong to severe storms possible with hail the primary hazard along with locally heavy rains. -Seasonably cool late week into the weekend then warming by early next week. Overview: Overnight, we received healthy amounts of rainfall from a quarter of an inch to 1 inch. The heavier rains occurred from northern Iowa into southeast Minnesota and into western Wisconsin. Rochester received .67 inches, 0.81, 0.80" at La Crosse, here at the NWS La Crosse and .63 at 2E of Onalaska. The southern Fillmore Co/Howard Co area likely had 1 to 2". As the storms were pressing east this morning, there was an uptick through mid morning. We did have reports of small hail with the morning storms and gusty winds in the wake of the storms. The La Crosse airport reported a 48 mph wind at 925am. Golf ball and 1.25" hail just outside of our forecast area. The storms were a result of warm moist air being transported northward in combination of a shortwave trough moving through. Elevated instability was present and with the freezing levels on the low side (7600-9500 ft agl). Multiple rounds of storms tonight into Thursday morning; Potential for severe weather and rain accumulations: at 19Z...the surface low was over eastern Nebraska with a warm front into central Iowa. Temperatures at LNK in Nebraska were 80 degrees and at GGI in central Iowa 77 with dewpoints in the mid and upper 50s. Thunderstorms were ongoing across southeast WI. These appeared to persist along the axis of the 35 to 45kt low level jet/strong frontogenesis. Tonight through Thursday morning, the closed low/trough over the Dakotas rotates into the Plains and the Upper Midwest. Moisture transport increases across the Plains into Iowa. The precipitable water values are forecast to increase 175 to 250% of normal with the highest axis over eastern Iowa. Tonight the 50kt low level jet increase across eastern Kansas 55kts at 00Z to 75kts at 06Z and lifts into southern Iowa by 09Z. Areas closer to this strong forcing to the southwest of the forecast area is where the organized convection looks likely. Farther north in our local area, the low level winds at 25 to 35kts increase 35 to 50kts. The warm front, however is still south of the area and is trying to lift north. With this in mind, elevated thunderstorms are forecast. Due to the steep lapse rate environment and elevated instability strong to severe storms with hail appears to be the primary concern. The 0-3km shear vectors due increase 45 to 55kts, thus although less likely, some strong wind gusts could occur. The main timing of storms this evening and overnight per the CAMs look to be 04Z to 11Z. The cold front is still to the west at 12Z and with a front in the area, we see another round of storms with the next shortwave trough swinging through. Again, strong to severe storms are possible in the morning and will be dependent on the frontal location as to how far north the strongest storms make it. For now, these appear to remain south of I90 before they push east mid-morning. SPC did slow down the DY2 outlook and kept part of our forecast area in the marginal risk. With the 850mb frontal passage, the deeper moisture finally pushes east. Some additional isolated storms will be possible as this front pushes east. Rainfall amounts again look to range from -.5 to 1.5 inches and will continue to exacerbate the river flooding. If training occurs, some ponding/local flash flooding could occur due to the recent snowmelt and rainfall this morning. A little light rain or a rain/snow mix for Friday and Saturday: Thursday night into the weekend, the storm system remains in the region. Breezy, drier, and colder air will invade the area Thursday afternoon and Thursday night. However, with the closed low still over Minnesota, rain/snow will try to push southward. For now, we have mostly rain pushing south during the day, but will need to watch that with -3 to -6 degree 850mb pushing in. A rain snow mix is forecast for Saturday. More of a zonal pattern with some ripples to bring light precipitation chances early next week, but nothing impactful at this time. Below normal temperatures in the 40s and 50s are forecast through the weekend with seasonable temperatures in the 50s for early next week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 653 PM CDT Wed Apr 19 2023 IFR to MVFR ceilings are expected to persist through much of the TAF period. Visibilities will be impacted by 2 rounds of showers and thunderstorms tonight and on Thursday morning. The first round will likely impact KRST between 20.06z and 20.08z and KLSE between 20.07z and 20.09z. The second round will likely affect KRST between 20.12z and 20.14z and KLSE between 20.13z and 20.16z. In addition to this, fog will occasionally produce MVFR visibilities. It looks like KRST will be more impacted by this fog than KLSE. The winds will be primarily easterly through the night and then gradually veer to the southeast and south on Thursday morning and to the southwest and west on Thursday afternoon. Sustained wind speeds will be in the 10 to 15 knot range with wind gusts of 15 to 25 knots. The strongest winds will be this evening and on Thursday afternoon. && .HYDROLOGY... Issued at 501 PM CDT Wed Apr 19 2023 The official Mississippi River forecasts increased the expected river levels over the next 7 days - this is largely due to precipitation received over the last 72 hours and the additional precipitation expected over the next 24 hours. Recall that official river forecasts from the River Forecast Center(RFC) only include 24 hours of expected precipitation during the warm season. The Black, Kickapoo, La Crosse, and Wisconsin River basins were all impacted by that heavy snowfall event this past weekend, with roughly 1.5 to 2.5 inches of precipitation in the last 7 days. From Lake City to La Crosse, the forecasts have increased roughly 0.5 feet from yesterday's forecast. Downstream of La Crosse, from Genoa through Guttenberg, forecasts have gone up closer to 1.0 feet. These larger rises are due to the combination of the peak snowmelt wave moving through at the same time as the Wisconsin River's influence is reaching the mainstem of the Mississippi. These increases have now brought Wabasha, Winona, La Crosse, and McGregor all into Major Flood Stage - and the highest expected river levels since 2001. Locations across the Root, Trempealeau, and Black Rivers all received another 0.5 to 1.5 inches of rain from this morning's thunderstorms (largest amounts in the Root River basin). The forecast tonight calls for another round of thunderstorms with rainfall amounts ranging from around 0.5 to 1.25 inches. Due to the convective and scattered nature of the expected precipitation, some locations will likely receive more than 1.25 and some will receive less than 0.5 inches. This uncertainty in precipitation placement will lead to slight differences in Mississippi River forecasts, as each tributary flows into the mainstem in different locations. This expected rain will likely exacerbate ongoing flooding across the Mississippi as well as prolong the overall length of flooding. RFC contingency forecasts show the best estimate(50th percentile) of rainfall over the next 24, 48, and 72 hours in addition to if no rain falls and if the 95th percentile (only a 5% chance of occurring) amount of rainfall is received. You can think of this as a quasi floor and ceiling of expected river levels. In these scenarios, the 95th percentile rainfall amount does bring the Mississippi River towards record level flooding; however, for something like this to occur, you would need the 95th percentile rainfall occur over the entire landscape - which is very unlikely given the scattered nature of the expected convective thunderstorms. As previously stated, the official RFC river forecasts only use 24 hours of expected precipitation. When looking at the 72 hours contingency forecasts on the Mississippi River, the 50th percentile rainfall amount ends up bringing the Mississippi River close to what the official RFC forecasts show right now, largely due to lack of precipitation in the forecast && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && UPDATE...Boyne DISCUSSION...Zapotocny AVIATION...Boyne HYDROLOGY...JAW
Hazardous weather outlook, Apr 19, 12:30 PM CDT, 9 hours 1 minute before
Hazardous Weather Outlook National Weather Service La Crosse WI 1230 PM CDT Wed Apr 19 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-202130- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1230 PM CDT Wed Apr 19 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight A couple of rounds of thunderstorms through tonight. The first round of stronger storms moves in after 10pm with another round after 5am. A few could be strong to severe. Hail is the primary threat with wind a secondary threat. Locally heavy rain and lightning will also accompany the storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms continue Thursday. A few could be strong to severe until the front pushes through. Hail and damaging winds would be the primary hazards. Locally heavy rain and lightning will also accompany the storms. Flooding has begun along portions of the Mississippi River and will continue for several weeks. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not expected, however spotters may be needed on a local basis. Rainfall, hail, or wind reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Zapotocny nofwd
In the hours before
Local storm report, Apr 19, 4:21 PM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
421 PM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN EASTMAN 43.17N 91.02W
04/19/2023 M0.16 INCH CRAWFORD WI PUBLIC
&&
JSBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 9:17 PM CDT | River Flood Watch | ARX | Buffalo | 31 hr |
| Apr 19, 9:31 PM CDT | River Flood Watch | ARX | Buffalo, Trempealeau | 35 hr |
| Apr 19, 9:31 PM CDT | River Flood Watch | ARX | Crawford | 13 hr |
| Apr 19, 9:31 PM CDT | River Flood Watch | ARX | Grant, Iowa, Richland | 14 hr |
| Apr 20, 11:09 AM CDT | River Flood Warning | ARX | Juneau | 5 days |
| Apr 20, 12:42 AM CDT | Special Weather Statement | ARX | Clayton, Fayette | 93 min |
Nearby
River Flood Watches in Wisconsin, 2023Every river flood watch in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.